Kentucky, 2005

Flash Flood in Kentucky, July 19, 2005

July 19, 2005 · NWS JKL · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 19, 4:10 PM EST, 5 minutes earlier.

Area forecast discussion, Jul 19, 4:10 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
510 PM EDT TUE JUL 19 2005

.DISCUSSION...

LATE AFTERNOON SFC ANALYSIS HAD A COLD FRONT EXTENDING FROM LOW
PRESSURE OVER EASTERN CANADA DOWN INTO EASTERN NY STATE AND THEN SW
INTO THE OH VALLEY. LOCALLY...THE FRONT APPEARS TO BE NEAR THE OH
RIVER ATTM HAVING PASSED THROUGH ILN AND CVG...BUT WELL N OF
HTS...PKB AND LEX. A PREFRONTAL TROUGH AND WEAK SW/V COMBINED WITH
AN UNSTABLE AIRMASS ARE AGAIN PRODUCING SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS HAVE PRODUCED RAINFALL
RATES OF OVER TWO INCHES PER HOUR. STORMS OVER THE BLUEGRASS REGION
ARE CURRENTLY PRODUCING THE HEAVIEST RAIN...AND WITH WESTERLY
STEERING FLOW ARE DESTINED FOR AREAS BETWEEN I 64 AND THE MOUNTAIN
PARKWAY. AT UPPER LEVELS...A NORTHERN STREAM TROUGH IS PUSHING INTO
EASTERN CANADA...WITH ANOTHER THROUGH THE CANADIAN PLAINS AND
ANOTHER ON ITS HEELS HEADING INTO BRITISH COLUMBIA.

TONIGHT...COVERAGE OF SHRA AND TSRA WILL DIMINISH THROUGH THE
EVENING WITH LOSS OF DAYTIME HEATING AND AS SW/V PUSHES OFF TO THE
EAST. VORT MIN (SHORTWAVE RIDGING) WILL PRODUCE SOME SUBSIDENCE
TONIGHT AND WITH SKIES AT LEAST PARTIALLY CLEARING AND MOIST BL AND
LIGHT WINDS...EXPECT AT LEAST PATCHY DENSE FOG. WENT TOWARD THE
HIGHER END OF MOS GUIDANCE FOR LOWS TONIGHT...WHICH HAS VERIFIED
BEST SO FAR THIS WEAK IN THE AIRMASS LEFT BEHIND BY THE REMNANTS OF
DENNIS.

WED THROUGH THU...THE COLD FRONT REMAINS STALLED NEAR THE OH
RIVER...WITH THE WARM AND MOIST AIRMASS IN PLACE. UPPER RIDGE
REMAINS PARKED OVER THE FOUR CORNER AND CENTRAL ROCKIES WITH UPPER
FLOW COMING OUT OF THE NW. PERIODIC DISTURBANCES...COMBINED WITH
DAYTIME HEATING WILL LEAD TO SCATTERED DIURNALLY DRIVEN CONVECTION.
THE GFS MAY BE SUFFERING FROM SOME CONVECTIVE FEEDBACK ISSUES AND
STRENGTHENING SW/VS A LITTLE TOO MUCH...BUT WEAK ONES SEEM REASONABLE
GIVEN THE UPPER PATTERN. 17 TO 18C 850 MB TEMPS SHOULD LEAD TO HIGHS
NEAR THE 90F DEGREE MARK. NAM MODEL SOUNDINGS SHOW CAPES IN THE
2500+ RANGE BOTH AFTERNOONS WITH LIS OF AROUND -5C. HOWEVER...THERE
IS MORE OF A CAP ON WED THAN ON THU. ALSO...UPPER LEVEL TRIGGERS ARE
WEAK BOTH DAYS...SO SLOW MOVING STORMS WITH LOCALLY HEAVY RAINS WILL
BE POSSIBLE. THIS IS ALREADY HIGHLIGHTED IN THE HWO.

THU NIGHT THROUGH FRI...THE CURRENT B.C. SW/V WILL HELP TO DEEPEN
THE EASTERN TROUGH ENOUGH COMBINED WITH THE RIDGE IN PLACE OVER THE
ROCKIES TO HELP PUSH ANOTHER COLD FRONT DOWN INTO THE OH VALLEY BY
LATE FRI. IN ADDITION...PATTERN WITH RIDGE OVER THE ROCKIES AND NW
UPPER LEVEL FLOW WILL BE FAVORABLE FOR POSSIBLE MCS OR DYING MCS
ACTIVITY. THE NAM AND THE GFS CONTINUE TO HINT AT ONE FOR LATE
THU/FRI MORNING...SOMEWHERE OVER CENTRAL OR EASTERN KY. WENT WITH
SCATTERED POPS ON THU EVE AND AGAIN TOWARD DAWN AND THROUHG THE DAY
FRI. OPTED TO GO CLOSE TO PERSISTENCE AND MOS GUIDANCE TEMPS THROUGH
THE PERIOD.

EXTENDED (FRIDAY NIGHT THROUGH TUESDAY)...

GENERAL AGREEMENT CONTINUES WITH LARGE RIDGE CONTROLLING OUR WEATHER
THROUGH THE WEEKEND. LATEST GFS IS TRYING TO HINT AT MCS
ACTIVITY...WHICH MAY BE POSSIBLE DEPENDING ON HOW THE AXIS ORIENTS
ITSELF...HOWEVER THIS FAR OUT...AM WILLING TO STAY DRY. MEX MOS
NUMBERS HAVE COME AROUND TO REFLECT THE H8 TEMPS OF AROUND 20C
ADVERTISED. HAVE TWEAKED READINGS UP A BIT...WITH GENERALLY LOWER
90S FOR HIGHS FOR THE WEEKEND AND INTO EARLY NEXT WEEK.

&&

.PREV DISCUSSION...

1132 AM EDT TUE JUL 19 2005

HEIGHT FALLS ON 500 MB CHART AT ILN AND OHX WERE NOTED OUT AHEAD OF
A WEAK SW/V TROUGH PROGRESSING EAST. A WARM AND MOIST AIRMASS IS IN
PLACE WITH MODIFIED MORNING SOUNDING AND FORECAST SOUNDINGS HAVING
CAPES IN THE 2000 TO 2500 J/KG RANGE AND LIS AROUND -6C. CONVECTION
HAS DEVELOPED IN THE PAST HOUR AND A HALF OVER CENTRAL KY WITH SOME
SHOWERS (W/ SOME THUNDER) TRAINING EAST ACROSS THE JKL VICINITY.
WESTERLY FLOW WITH BOUNDARY TO THE NORTH BECOMING PARALLEL TO IT
COMBINED WITH HIGH PWS AROUND 2 MAKES HEAVY RAIN A CONCERN...MAINLY
OVER THE SOUTHERN PART OF THE CWA (SOUTH OF THE CURRENT TRAINING
AREA) THAT WAS THE WETTEST YESTERDAY. HOWEVER...LACK OF STRONG UPPER
LEVEL TRIGGER SHOULD LEAD TO ONLY ISOLATED HVY RAIN AND FLASH FLOOD
THREAT. THE HWO ALREADY HIGHLIGHTS THIS WELL. PUT IN A RANGE IN
TEMPS TO ACCOUNT FOR TEMP DIFFERENCES THAT SHOULD OCCUR WITH HOLES
IN THE CU FIELD AND AREAS THAT RECEIVE RAIN AND AREAS THAT DONT
RECEIVE RAIN.

456 AM EDT TUE JUL 19 2005

SHORT TERM(TODAY THROUGH THURSDAY NIGHT)...

CONVECTION HAS REMAINED MAINLY NORTH OF THE CWA DURING THE OVERNIGHT
HOURS. CURRENT SFC ANALYSIS SHOWS A COLD FRONT STRETCHED OUT FROM A
LINE JUST WEST OF DETROIT THROUGH CENTRAL ILLINOIS DOWN THROUGH
CENTRAL MISSOURI. FRONT WILL STALL NEAR THE OHIO RIVER TONIGHT.

HIGHEST POPS WILL BE OVER THE SOUTHERN PORTIONS OF THE CWA TODAY
...AS A WEAK MIDLEVEL TROF WILL PASS THROUGH DURING THE AFTERNOON
HOURS. PW/S REMAIN AROUND 2 INCHES TODAY...SO HEAVY DOWNPOURS REMAIN
A THREAT. WILL HIGHLIGHT THIS AND MENTION A SMALL CHANCE OF FLASH
FLOODING ESPECIALLY IN LOCATIONS THAT RECEIVED HEAVY RAIN YESTERDAY.
DEPENDING ON THE AMOUNT OF CLEARING TONIGHT...DENSE FOG WILL BE
POSSIBLE. WENT WITH PATCHY FOG FOR NOW...BUT SUBSEQUENT SHIFTS WILL
HAVE TO REEVALUATE...ESPECIALLY IN AREAS THAT RECEIVE HEAVY RAIN
TODAY.

WEDNESDAY AND THURSDAY...WARM AND HUMID AIRMASS REMAINS OVER THE
AREA. WITH NO MAJOR TRIGGERS AND THE WASHED OUT BOUNDARY REMAINING
NORTH OF THE AREA...USED A DIURNAL TREND FOR POPS. ANOTHER FRONT
WILL STAY TO THE WEST THURSDAY NIGHT AND THE GFS INDICATES THE BULK
OF THE PRECIP REMAIN WELL WEST OF THE CWA.

TEMPERATURE GRIDS CONTINUE TO BE IN GOOD SHAPE AND THE MAV AND MET
NUMBERS HAVE COME INTO BETTER AGREEMENT. OVERALL WENT A DEGREE OR
TWO ABOVE THE MAV/MET FOR HIGHS AND STAYED WITHIN A DEGREE FOR LOWS.

EXTENDED GRIDS LOOKED IN GOOD SHAPE...SO DID NOT MAKE ANY CHANGES.

1005 PM EDT MON JUL 18 2005

MOST CONVECTIVE ACTIVITY IN OUR CWA HAS DISSIPATED NOW WITH THE LOSS
OF DAYTIME HEATING. CONVECTION IS ONGOING HOWEVER UP CLOSER TO A WEAK
FRONTAL BOUNDARY SAGGING SOUTHWARD THROUGH THE OHIO VALLEY AND SOME
OF THIS ACTIVITY IS CLIPPING THE FAR NW PART OF THE CWA AT THIS
TIME. FOR THE REMAINDER OF THE NIGHT...EXPECT THE STORMS OVER OH AND
IN TO SLOWLY MOVE SE INTO THE AREA TOWARD DAWN...ALTHOUGH IN A
WEAKENED STATE. BEFORE THEN SOME BREAKS IN THE CLOUDS WILL ALLOW FOG
TO FORM...ESPECIALLY WHERE RAIN FELL THIS EVENING. THE VERY MUGGY
AIRMASS WILL KEEP TEMPERATURES IN THE 70S MOST AREAS.

UPDATED GRIDS AND ZONES TO REFLECT A SLIGHTLY FASTER PROGRESSION OF
THE STORMS OVER THE OHIO VALLEY SOUTHWARD AND THIS RESULTED IN
SLIGHTLY HIGHER POPS FOR THE NW TIER. ALSO ADDED PATCHY FOG IN
VALLEY LOCATIONS. REMAINDER OF THE GRIDS JUST NEEDED SOME TOUCHING
UP FOR CURRENT TRENDS AND PRODUCED NO NOTICEABLE CHANGES IN THE ZONE
WORDING.

UPDATED PRODUCTS ARE ON THEIR WAY.

457 PM EDT MON JUL 18 2005

WARM AND HUMID AIRMASS REMAINS OVER THE REGION WITH WSW FLOW BETWEEN
UPPER RIDGING OFF THE SOUTHEAST COAST AND TROUGH PROGRESSING IN THE
NORTHERN STREAM. WEAK DISTURBANCES ARE MOVING THROUGH THIS FLOW AND
COMBINING WITH THE AIRMASS AND DAYTIME HEATING TO PRODUCE CONVECTION
OVER THE REGION. PREFRONTAL SQUALL LINE IS PUSHING THROUGH THE GREAT
LAKES DOWN INTO IL AHEAD OF A COLD FRONT ASSOCIATED WITH THE ABOVE
MENTIONED TROUGH. THIS FRONT IS MAINLY LEADING TO A WIND SHIFT AND A
DROP OFF OF IN DEWPOINTS WITH LITTLE TEMP CHANGE.

THIS EVENING THROUGH TUESDAY...PWS WILL BE IN THE 1.8 TO AROUND 2
RANGE BASED ON MODEL FORECAST SOUNDINGS AND 12Z ROB DATA. THE MAIN
THREAT FROM THIS ONGOING CONVECTION IS LOCALLY HVY RAIN. EXPECT A
GENERAL DECREASE IN CONVECTION THROUGH THE EVENING...BUT THE SQUALL
LINE OR OUTFLOWS ASSOCIATED WITH IT COULD MOVE INTO THE NORTHWEST
PART OF THE REGION SOMETIME AFTER 5 OR 6Z. HAVE PUT THIS EXPECTED
TREND IN POP GRIDS...RAMPING THEM UP TOWARD 12Z TO LIKELY OVER THE
NW. THE FRONT WILL PROGRESS MUCH FURTHER EAST THAN SOUTH AS THE
TROUGH PUSHES INTO THE NORTHEAST AND EASTERN CANADA AS RIDGING IN
THE SOUTHEAST HELPS SLOW ITS SOUTHWARD PROGRESSION. WITH DAYTIME
HEATING AND MOIST AIRMASS IN PLACE...OPTED FOR LIKELY POPS ON TUE AS
THE FRONT STALLS NEARBY...AROUND THE OH RIVER MORE LIKE THE GFS.
BOTH NAM AND GAS GENERATE SOME DECENT QPF OVER THE REGION AS WELL.
GENERALLY KEPT PERSISTANCE IN TEMPS...GOING TOWARD THE HIGH SIDE OF
MOS GUIDANCE TONIGHT WHICH HAS VERIFIED BETTER THE PAST COUPLE OF
NIGHTS AND OPTED MORE FOR THE MIDDLE OF THE ROAD MAV NUMBERS FOR
HIGHS TUE AS CLOUDS AND PRECIP SHOULD SUPPRESS TEMPS SLIGHTLY BELOW
WARMER FWC.

TUESDAY NIGHT THROUGH THURSDAY...WENT WITH DIURNAL TREND IN POPS
WITH OLD BOUNDARY NEARBY AND STILL A WARM AND MOIST AIRMASS PRESENT
AND WEAK DISTURBANCES PASSING BY IN INCREASINGLY MORE NW FLOW AS
RIDGE ESTABLISHES ITSELF IN THE ROCKIES AND EXTENDS INTO THE PLAINS.
TEMPS WILL BE NEAR MOS CONSENSUS...WARM THROUGH THE PERIOD WITH LOWS
AROUND 70 AND HIGHS IN THE UPPER 80S TO NEAR 90 WITH 850 TEMPS IN
THE 17C TO 19C RANGE. ANOTHER COLD FRONT WILL BE APPROACHING THE
REGION LATE ON THU AS WELL.

EXTENDED (THURSDAY NIGHT THROUGH MONDAY)...

SECOND FRONTAL BOUNDARY ABOVE WILL PUSH THROUGH THE AREA THURSDAY
NIGHT INTO FRIDAY. LATEST GFS IS A BIT MORE PROGRESSIVE WITH THE
FRONTAL PASSAGE...HOWEVER HAVE OPTED TO KEEP IN 30 POPS FOR EARLY
FRIDAY AS ENOUGH MOISTURE WILL LIKELY LINGER FOR DAYTIME HEATING.
GENERAL AGREEMENT OF UPPER LEVEL RIDGE DOMINATING OUR WEATHER FOR
THE WEEKEND AND INTO NEXT WEEK. H8 TEMPS NEAR AND AROUND 20C WILL
YIELD HIGH TEMPS AROUND 90 EACH DAY. CONSEQUENTLY...HAVE CONTINUED
WITH PERSISTANCE IN KEEPING A FEW DEGREES ABOVE MEX MOS.

1152 AM EDT MON JUL 18 2005

WEAK DISTURBANCE IN SW MOISTURE FEED INTO THE CWA...WEAK ISENTROPIC
LIFT AHEAD OF APPROACHING TROUGH AND UNSTABLE MOIST AIRMASS ARE
COMBINING TO PRODUCE A COUPLE CLUSTERS OF SHOWERS AND THUNDERSTORMS
OVER THE SOUTHERN PART OF THE CWA. DAYTIME HEATING SHOULD ALLOW FOR
MORE DEVELOPMENT LATER IN THE DAY OVER THE NORTH AND REDEVELOPMENT
IN THE SOUTHWEST (WEST OF I 75) WHERE THE PRECIP IS CURRENTLY MOVING
OUT. OPTED TO UP POPS TO LIKELY RANGE...WITH HIGHEST POPS (70%) OVER
MOST OF THE SOUTHERN 2/3. TEMPS STILL LOOK REASONABLE WITH CLEAR
SPOTS ALLOWING TEMPS TO CLIMB INTO THE MID 80S. THE REST OF THE
FORECAST LOOKED IN GOOD SHAPE. UPDATED GRIDS AND ZFP ARE ALREADY OUT.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

25
Hazardous weather outlook, Jul 19, 4:12 AM EST, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
512 AM EDT TUE JUL 19 2005

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201100-
BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON-
JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN-
MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI-
ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
512 AM EDT TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. LOCALLY HEAVY DOWNPOURS
WILL REMAIN A THREAT AND MAY CAUSE LOCALIZED FLASH
FLOODING...ESPECIALLY IN LOCATIONS THAT RECEIVED HEAVY RAIN OVER THE
PAST TWO DAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH FRIDAY NIGHT.
LOCALLY HEAVY DOWNPOURS ARE POSSIBLE WITH ANY THUNDERSTORMS THAT
DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF INTENSE RAINFALL OR
FLOODING TO THE NATIONAL WEATHER SERVICE.

The radar

The Knoxville radar (KMRX), 71 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bell

When
July 19, 4:15 PM EST to 5:00 PM EST
Where
Bell County, 1 mi E of Pineville
Reported by
EMERGENCY MANAGER
Coordinates
36.767, -83.667

Water over Kentucky Highway 221.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458296.